We exist to improve the lives
of everyone affected by epilepsy

Carbamazepine intoxication is common

27 November, 2000

Accidental intoxication with the anti-epilepsy drug carbamazepine is "widespread and avoidable" according to the results of a recent study.

In a report published in the Pharmaceutical Journal, the authors warned that the impact of such incidents was often severe and might result in litigation. They urged pharmaceutical companies to `understand that patient safety must come before brand image' when designing drug packaging.

After three potentially serious incidents of inadvertent intoxication in patients taking carbamazepine modified-release tablets, epilepsy nurse specialists from the Royal Hallamshire Hospital in Sheffield placed advertisements in British Epilepsy Association's 'Epilepsy Today' asking for contact from patients who had similar incidents.

Thirty-six replies were received in response to the appeal for information. Of the 30 responses that were relevant to the research, two-thirds (20) of the errors were categorised as prescribing or dispensing errors, including 14 occasions where the pharmacy had confused the 200mg and 400mg tablets. This resulted in many patients taking a higher dosage than originally intended by their doctor.

Of the 10 cases categorised as 'patient adherence errors', 80 per cent of these were where the patients had been dispensed a mixture of 200mg and 400mg tablets and had been confused due to the similarity in size and shape of the tablets.

The researchers reported that "these errors had serious medical, social and psychological consequences, including carbamazepine intoxication and loss of seizure control". One patient lost his driving licence through breakthrough seizures after inadvertent underdosing.

The group pointed out that carbamazepine standard and modified-release formulations are now available from more than one manufacturer. Patients are therefore becoming accustomed to unfamiliar tablets and packaging, and might not realise that an error has been made. Their analysis showed that errors might have been prevented in 14 cases by changing the appearance of the drug packaging, in 12 cases by changing the appearance of the tablets, and in 3 by educating medical staff. 

In conclusion, they recommend, "Patients should be warned to check the strength of carbamazepine tablets and of the difference between standard and slow-release formulations." Furthermore, "pharmaceutical companies should consider the possibility of confusion between different formulations of a drug when designing packaging."